I'M NEW HERE WORRIED ABOUT STARTING STATINS

Just been advised of High Cholesterol I weigh 40kg been advised to take Atoravstatin but when i read side effects I find i already suffer most of them. Also advised of under active thyroid i tick all the boxes for this condition. Now I am totally fearful and confused weather to start the Statins or not. Would be grateful for any feed back or comments

13 Replies

oldestnewest
  • Hi my cholesterol was 9.3 (UK) I to was advised to go on satins but like you found the side effects scarey. I chose to change my diet no bread, biscuits,cake,sweets etc. I dropped to 8.6 after 3mths (xmas/new year period inc) . I'm still not taking them, but was told if I stuck with it (I haven't really) I didn't have to go on them. Perhaps you could beg for a trial period too. I must add I also have coeliacs disease which restricts my diet anyway. Good luck x

  • I'm no expert at all, only just started on the road to lowering my own cholesterol (7.6 in March this year), like you I'm trying to avoid taking statins due to the side effects (I've seen others experiencing them). From having read others posts though I've picked up that thyroid problems can cause the high cholesterol, so maybe it's worth treating your thyroid first and seeing if that makes any difference, your thyroid needs treating for many reasons not just you cholesterol. Good luck.

  • I am on 10mg Atorvastatin because my chol levels are 5.6 and I have a heart condition. The only side effects I get, which apparently are common are bloating and wind. My stomach is like a balloon. I stopped taking them for about 10 days and my tum went down so it is obviously the tablets.

  • Did you read this "I get, which apparently are common are bloating and wind" in a information paper work given with medication?

    Some medication and some food can interact therefore please keep a food diary to eliminate some food. What ever you do, do not go for medication for bloating and wind. Regular exercise and food and drinks intake can help you with your cholesterol.

    Are you able to expand on your heart condition and also did your GP do a risk analysis from the blood test results?

    You need cholesterol in your body, 5.6 is not bad but the other lipid numbers may give different answer.

    You may need to ask your GP for a referral to get a better understanding of your hear condition.

  • The GP did a full risk analysis and I have regular blood tets. I spoke to the GP and the Pharmacist but they insist it is not a side effect of the statin. Strange considering I never had it before I started to take them. I cannot exercise because I am disabled but I do watch my diet very carefully. There are many things I cannot eat because I suffer with reflux for which I am also taking medication .

  • There are a number of statin on the market, you can explain your problem to your GP and ask to try on at the time to see which one works for you.

    Have a look at this site:

    nhs.uk/conditions/Cholester...

    Print it or write down the names and ask for prescription to try the different types. One of the statin may help. Do keep a food diary!

  • I recently gave up the same high cholesterol med that you were put on. because the side effect was horrible for me. I am feeling much better, and taking vit B complex, vit A, C and calcium and magnesium. and will start CoQ10 shortly (slow mail). All my changes were recommended from a fellow blogger, but because I took Statins for so long my brain is still foggy and don't recall his name.

  • Vitamin B complex. Would it be possible for you to let me know the product that you are using, where did you but it from and cost?

    I am thinking of taking b complex after seeing a TV programme. The one in the TV programme cost £55.00.

  • I got my vitamin B-100 complex from the local pharmacy.

  • Get your thyroid blood tests done. Get a copy of the lab results with the associated reference range of each test. At the very least you need to test these: FT3, FT4 and TSH. Don't bother doing them if you're going to exclude FT3. A lot of idiot doctors/labs fail to include the FT3.

    Also look into probiotics. Here are a couple of links which you may/not find helpful -

    targetpublishing.com/jslweb...

    nutritionandmetabolism.biom...

  • I read in the papers that the new sofa with chemical in them for fire protection is responsible for cancer!!! Any information on the cancer?

    It takes five years study and two more years of practical to qualify as a doctor and we have to respect the doctors!

  • 40 kg?? You must be tiny! Either that, or you are seriously underweight. In your condition, I most certainly wouldn't recommend statins, since their side effects impact more drastically on people - particularly women - who are fine-boned and petite. Statins have been known to help men who have had a heart attack - for all others, their benefits are zero. And 'high cholesterol' in itself is not a medical problem. Only if your cholesterol is exceptionally high for a very long time, this may indicate some medical condition which would warrant further examination. Good luck!

  • Hi I started simvastatin before Christmas, I had a few aches and pains and changed about six weeks ago to atorvastatin, so much better, I know that simvastatin is half the price.

    Actually if you look at the overall amount of people on statins and the tiny % that go on the internet to comment about side effects its a time amount.

    All meds even those that keep people alive have side effects, even OTC ones.

    Its personal choice as to whether you take them or not but I tried diet for 2 years and I'm not over weight and I still could get it to stay down.

    You do what's best for you, I'm on 10mg a day, taken at night with lots of water and dark chocolate

You may also like...